Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Great Falls, MT

July 10, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2004, 1:24 PM MDT for Lewis and Clark County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 1:24 PM MDT (19:24 UTC)
Expired
Jul 10, 2004, 2:30 PM MDT
In force
66 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 80 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 101924
SVRTFX
MTC049-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
124 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
  THIS INCLUDES THE CITY OF HELENA

* UNTIL 230 PM MDT

* AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EAST HELENA...OR
  ABOUT OVER HELENA...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LEWIS AND CLARK COUNTY AT 140 PM MDT
  CONTINUING TO NEAR CANYON FERRY LAKE BY 200 PM MDT

LARGE HAIL IS LIKELY WITH THIS STORM. 

LAT...LON 4689 11174 4691 11166 4688 11161 4684 11165
      4680 11160 4680 11153 4681 11152 4676 11151
      4679 11160 4674 11165 4666 11165 4657 11182
      4657 11204 4663 11211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:05 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 10, 10:05 AM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
1005 AM MDT SAT JUL 10 2004

.UPDATE...WILL UPDATE FORECAST FOR ISOLATED SHOWERS ALONG THE
NORTHERN ZONES AS WELL AS INCREASE CLOUD AMOUNTS. TEMPERATURES ON
TRACK EVEN WITH MORE CLOUDINESS. AFTERNOON AND EVENING CONVECTION
FOR SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS WILL EXPAND FOR
MOST OF CWA. WILL ADD TO ZONES. CAMP

.PREV DISCUSSION...TODAY THROUGH SUNDAY...AN UPPER LEVEL LOW
CURRENTLY OVER THE PACIFIC NORTHWEST WILL MOVE INTO NORTHWEST MONTANA
AND SOUTHERN ALBERTA BY SUNDAY MORNING. ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE THIS AFTERNOON...ESPECIALLY OVER NORTH CENTRAL
MONTANA. EXPECT STORMS TO START FIRING BETWEEN 3PM AND 5PM AND THEN
SLOWLY PROGRESS EASTWARD. DEW POINTS WILL REBOUND INTO THE MID 40S TO
LOWER 50S BY AFTERNOON AND PROVIDE ENOUGH MOISTURE FOR THUNDERSTORM
DEVELOPMENT. WITH CAPES OF 500-1000 J/KG...MODERATE TO STRONG
VERTICAL SHEAR AND LARGE SCALE LIFT DUE TO THE UPPER LEVEL LOW...SOME
SEVERE STORMS CAN BE EXPECTED. THE BEST CHANCE FOR SEVERE STORMS WILL
BE NORTH OF I-90. THE THREAT FOR SEVERE STORMS WILL END AROUND
SUNSET...BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS.

THE COLD FRONT ASSOCIATED WITH THE UPPER LEVEL LOW WILL MOVE ACROSS
THE FORECAST AREA SUNDAY MORNING. OTHER THAN A FEW ISOLATED
THUNDERSTORMS OVER SOUTHWEST MONTANA EXPECT DRY AND BREEZY
CONDITIONS SUNDAY AFTERNOON. TEMPERATURES WILL BE 5-10 DEGREES
COOLER OVER NORTH CENTRAL MONTANA WITH ONLY A SLIGHT COOL DOWN FOR
SOUTHWEST MONTANA.

AN UPPER LEVEL RIDGE BEGINS TO MOVE OVER WESTERN MONTANA SUNDAY
NIGHT AND STRENGTHENS MONDAY. TEMPERATURES WILL WARM A FEW DEGREES
UNDER MOSTLY SUNNY SKIES. WINDS WILL BE ON THE LIGHT SIDE WITH A
HIGH PRESSURE SYSTEM OVERHEAD. MEIER

TUESDAY THROUGH SATURDAY...HIGH PRESSURE RIDGE BUILDS OVER ROCKY
MOUNTAIN STATES TUESDAY AND WEDNESDAY FOR VERY WARM TEMPERATURES. A
FEW EMBEDDED DISTURBANCES WORK THROUGH AND COULD SET OFF SOME WIDELY
SCATTERED THUNDERSTORMS. HOWEVER... DOES NOT APPEAR TO BE ANY
WIDESPREAD PRECIPITATION. BY THURSDAY... THE NEXT PACIFIC LOW
PRESSURE TROUGH BEGINS APPROACHING THE PACIFIC NORTHWEST COAST. DUE
TO THE STRENGTH OF THE RIDGE OVER THE REGION... THE LOW WILL
REMAIN OFF TO THE WEST WHILE PUSHING INLAND SOME SMALLER
DISTURBANCES. THESE DISTURBANCE WILL GRADUALLY WEAKEN THE RIDGE
WHILE CREATING SOME SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY.
CURRENTLY... IT APPEARS THE TROUGH ITSELF WILL PUSH INLAND LATE
FRIDAY OR SATURDAY FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AND
SOME COOLER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 087/055 081/047 083 12361
    UBBUU 054/087 056/088 057/091 054/088 054 00022000000
CTB BB 082/050 076/044 080 12451
    UBBUB 053/084 053/088 055/089 053/086 053 00022000000
HLN BB 089/058 086/054 088 12331
    UBBUU 055/090 057/092 059/091 058/089 055 1022210-11-
BZN BB 087/051 084/048 086 12322
    UBBUU 052/088 052/090 053/090 052/087 052 12222000--0
WEY BB 077/042 075/037 077 12222
    UBBBB 046/080 048/081 049/082 046/079 046 -2222010--0
DLN BB 085/048 082/047 086 12222
    UBBBB 051/087 052/089 054/089 051/086 051 12222--111-
HVR BB 087/056 084/049 085 12262
    UBUUB 057/089 058/090 059/091 059/089 057 00022000011
LWT BB 083/055 081/046 081 12252
    UBBUU 055/086 055/087 057/090 057/087 055 00-22000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 5:05 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUL 10 2004

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
650 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT
PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS
OVER NORTH CENTRAL MONTANA. PLEASE REFER TO GTFSPSTFX FOR FURTHER
DETAILS.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 12:52 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 PM MDT SAT JUL 10 2004

MTZ009>014-044>054-110348-
BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL-
JEFFERSON-JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-
SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
1252 PM MDT SAT JUL 10 2004

...POSSIBLE SEVERE WEATHER THIS AFTERNOON AND EVENING FOR NORTH
CENTRAL MONTANA...

A PACIFIC LOW PRESSURE TROUGH APPROACHING MONTANA WILL BRING MOIST
AND UNSTABLE AIR TO THE STATE TODAY. THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL PUSH THROUGH CENTRAL MONTANA LATER THIS AFTERNOON
AND EVENING. THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL CONTINUE TO
DEVELOP IN THIS MOIST AND UNSTABLE AIR.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS IS NORTH OF
INTERSTATE 90...UNTIL ABOUT 8 PM THIS EVENING. THE MAIN SEVERE THREAT
FROM THESE STORMS WILL BE STRONG WIND AND HAIL UP TO ONE INCH IN
DIAMETER.

ANYONE WITH OUTDOOR ACTIVITIES PLANNED THROUGH THIS EVENING SHOULD BE
PREPARED FOR SEVERE WEATHER CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.